urgent help regarding phenobarb

Gabbi - posted on 06/10/2011 ( 7 moms have responded )

2

0

0

Hi im new to this, i have a 21mth old daughter, Shylah. She was diagnosed with epilepsy when she was 6 months old, and put on phenobarb. she has two doses a day (currently at 90mg/day in accordance with her weight). she recently started daycare a couple of months ago and her teachers have spoken with me in regards to her social and intellectual abilities not being the same or even close to other kids her age. And have suggested that she may be autistic as well. I am quite concerned about this as i am aware of the phenobarb causing delayed learning abilties etc. recently i decreased her phenobarb (without medical consent) she has had no signs of seizures or withdrawals from the medication and has begun clapping, saying mum and cuddling and a whole lot of jibberish again. have any other parents had teachers/ drs suggest that their child had autism in this situation? any help would be great. my daughters interracts well with me and my family, BUT she does have a habit of constantly lining toys, food anything, up in a line, all the time. Just very confused and unsure what to do. Many thanks, Gabbi

MOST HELPFUL POSTS

Belinda - posted on 06/11/2011

260

0

62

Talk to your doctor about the medication, tell them that you adjusted the dosage and the differences that you have noted. DO NOT just stop the medication or adjust it any more unless they recommend it, bring your concerns to your physician and tell him what you have noticed. It is pretty dangerous to start playing with medications. Work with your doctor, if you aren't happy with the neurologist then find another one, but make sure that your child is under the care of a good Neurologist. Seizures can be bad news in themselves. Do not be afraid to talk to your doctor and again - if you aren't comfortable talking to the current one, make an effort to bring up your concerns or find someone else. How long have you had your daughter on the new dosage? Before the Phenobarb, how long was there between seizures?

Secondly as I understand it most children go through a stage when they line up toys and do many of the things that you are describing and do not have autism. Fix the issue with her meds and then see if you need to follow up regarding the concerns of autism and developmental delay.

The doctor NEEDS to know how the meds affect your daughter both positively and negatively, finding the right dosage or the right medication does not happen in a vacuum and they do need your feedback. Well done for noticing that there were changes in your daughter, now discuss it with a professional.
Good Luck!

Rachel - posted on 06/11/2011

135

55

6

Frankincense essential oil has helped kids I know of. After they started on the frankincense, they were able to decrease her regular medication.
http://www.doterrahealing.idoterra.com
Check it out and see if this is something your doctor, or any other doctor in your area is familiar with.

Jacqueline - posted on 06/11/2011

352

2

24

Hello Gabbi! I say talk to ur pediatrician about her autism. Teachers now a days think every child who has a mind of their own has autism. My daughter stacks everything and also lines things up in staright line and organizes a lot. She isn't autistic just busy lol. I can't help with the epilepsy. Except there are speach therapist and such. And getting her out with other children to help boost confidence and encourage her awesome imagination! One on one and personal time with her like 'learning time' as I call it with my daughter could help improve her out too. Not too long just 15 to 20 min 2 or 3 times a day. A specific spot in the house not a play area but a mini learning center. Dollar store has great stuff for this. My daughter is almost 3 and can spell her name and write letters of the alphebet cnt to 21 and such. Its fun bonding time. When she starts to get frusterated we pull out a snack and continue after snack time. Exp. The letter A for a month and words that start with A, and a shape of week or number to keep her interested. Coloring book. Even if its just scribbling. Helping her stay in the lines for consentration. Kids are a lot smarter then people think, autistic/epileptic or not :) I have faith in you and god bless!

7 Comments

View replies by

√v^√v^√♥ - posted on 06/17/2011

12,224

26

264

The end of the year?! F that..... fight harder. Make up crap, lie. Get her in sooner. That's what my friend just did and got answers for her daughter. Don't wait around for half a year until she can be seen. Cry whine and moan - there's something wrong!

Gabbi - posted on 06/17/2011

2

0

0

Thanks everyone, i work with drs and am aware not to stop her meds, ive been using the correct process in weaning her off them, shes now at the stage where she is not being normal at all. Wont play, talk, anything. Just sits there. Shes gone from an extremely active kid and hypo one too, to being completely blank and empty. Unfortunately where i live i cant get her into her specialist til the end of the year and she doesnt have a normal gp as im not originally from this area. And the drs i work with arent allowed to see her as my work is a sexual health clinic. I guess my only option is to wait til a specialist can see her. She has an older sister who also was diagnosed with epilepsy at around 6 mths. The protocol put in place for shylah because of the family history is that once she was seizure free for 12 mths she could be weaned off the medication. Ahhh the joys of children. Thankyou all. Hopefully i can get some answers soon.

√v^√v^√♥ - posted on 06/11/2011

12,224

26

264

I would think that if the phenobarb causes delayed learning, there is nothing wrong and I wouldn't have even thought twice if some preschool/daycare system said there was something wrong. You have your valid reasons for her being different right there.

Now, you lowering her dosages and her having acting a certain way.......... did she cuddle lots, talk gibberish and say mum before? Were these signs of her seizures? I'm not sure if you are saying this is progress for her all of a sudden by lowering the doseage, regression, or just changes you notice?

This I would bring up to your doctor. See what they have to say. Depending on what they say (if it's 'i dont know, just normal, blah blah, etc), I would ask to try other epileptic drugs to see if it was that drug. Maybe it is having more of an impact on her than you thought. If not, you would have more information to go by.

Epileptic drugs are harsh. Their side effects ugly, by what I researched a few weeks ago, it wasn't good. My friends kid started having seizures, so I learned a little. Some cause huge anger issues, some cause lethargy. I would definiatly try different drugs, but make sure you are well informed of the effects it may have on your child and take each drugs effects into consideration.

Jacqueline - posted on 06/11/2011

352

2

24

As for her meds... go to mutli pediatricians and get different opinions. Sorry I forgot to add that.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms